Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 97, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 19, 2023, 2:42 PM CDT for Lake of the Woods County, Roseau County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2023, 2:42 PM CDT (19:42 UTC)
- Expired
- Jul 19, 2023, 3:28 PM CDT
- In force
- 46 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 50.0 mph
The radar
The Fargo/Grand Forks radar (KMVX), 225 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 7.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1053 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
660
WUUS53 KFGF 191942
SVRFGF
MNC077-135-192045-
/O.NEW.KFGF.SV.W.0097.230719T1942Z-230719T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
242 PM CDT Wed Jul 19 2023
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northeastern Roseau County in northwestern Minnesota...
West central Lake of the Woods County in north central Minnesota...
* Until 345 PM CDT.
* At 241 PM CDT, a severe thunderstorm was located over Springsteel
Island, or 22 miles northeast of Roseau, moving southeast at 15
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Warroad, Arnesen, Springsteel Island, Roosevelt, Birch Beach,
Longworth and Swift.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
If on or near Lake of the Woods, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4895 9490 4873 9513 4895 9547 4900 9541
4900 9516 4904 9515
TIME...MOT...LOC 1941Z 308DEG 12KT 4898 9530
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
BH1 follow-up statement
969
WWUS53 KFGF 192028
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
328 PM CDT Wed Jul 19 2023
MNC077-135-192038-
/O.CAN.KFGF.SV.W.0097.000000T0000Z-230719T2045Z/
Roseau MN-Lake of the Woods MN-
328 PM CDT Wed Jul 19 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROSEAU AND WEST
CENTRAL LAKE OF THE WOODS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Minnesota.
LAT...LON 4895 9490 4873 9513 4895 9547 4900 9541
4900 9516 4904 9515
TIME...MOT...LOC 2027Z 308DEG 12KT 4888 9511
$$
BHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 12:56 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 19, 12:56 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1256 PM CDT Wed Jul 19 2023 .UPDATE... Issued at 1240 PM CDT Wed Jul 19 2023 Observing current trends and looking at recent guidance, it is reasonable to think portions of northwest Minnesota could see brief, quickly developing tornadoes, following the cold core tornado conceptual model. This encompasses an area from Kittson and Marshall counties to Beltrami County, and to the international border. We will be eyeing developing convection near the surface boundary currently working its way into northwest Minnesota. Should conditions continue to trend toward this scenario, we will likely issue an SPS to highlight the area we think is most liable to see tornadoes, and if we get high enough confidence to provide adequate lead time, we will utilize the Tornado Warning. Main window for this opportunity will be between 1 PM and 5 PM CDT, although lingering weak thunderstorms may still be present, capable of producing sub-severe hail (pea sized) and gusty winds (up to 50 mph) until around sunset. UPDATE Issued at 959 AM CDT Wed Jul 19 2023 Still eyeing the potential for strong to perhaps briefly severe storms today, capable of producing funnels, hail, and a brief tornado. Current lack of clouds means daytime heating will likely help build instability over the area, with better low level moisture along and east of a surface boundary pushing currently pushing east into Minnesota. Near this boundary, morning guidance continues to show initiation of smaller, low topped semi-discrete cells. With their proximity to the potentially vorticity rich boundary, and sufficient low level instability along with shear, it wouldn't be out of the question to see a brief tornado within portions of northwest Minnesota. Guidance initiates this convection between the 1-6 PM timeframe before exiting our area into north-central Minnesota. Closer to an upper low moving into north-central and eastern North Dakota, cooler temperatures aloft along with daytime heating could also contribute to scattered, low topped thunderstorms. Low freezing levels will allow this activity to produce small hail, of which is currently not expected to reach severe criteria. Additionally, with ambient vorticity associated with the upper low, this activity may also produce funnels within eastern North Dakota. Favored time for this activity also exists generally between the 1-6 PM timeframe. In both cases, scattered showers and weak thunderstorms will remain possible after 6 PM through around 9 PM as the upper low and its forcing utilizes remaining available moisture wrapping into it. In other news, gusty winds are expected to develop in southeast North Dakota behind the boundary as strong daytime mixing taps into higher winds aloft on the southern flanks of the upper low. Generally expecting west-northwest winds between 20-30 mph, with a few gusts nearing 40 mph not out of the question this afternoon outside of the Valley within southeast North Dakota. UPDATE Issued at 705 AM CDT Wed Jul 19 2023 What was a thunderstorm cluster along sfc front moving east is now just a few showers north of Grand Forks. Looking at sfc wind it would appear cold front is entering the Red River valley, but always tough to pick out exactly due to light AM winds. Location important, as additional t-storms look to form along this front in NW MN midday/early aftn ahead of upper low moving in. Still would appear north central MN in better area for any severe for a time early aftn. Likely brief window, 18z-21z period or so. Fcst soundings show MU CAPE 1300 j/kg just ahead of front north of Bemidji via HRRR but once winds turn west and front is by CAPE drops substantially. && .SHORT TERM...(Today through Thursday) Issued at 328 AM CDT Wed Jul 19 2023 Key Message: Severe storm threat in parts of NW MN this afternoon...with possible brief Tornado threat in the Roseau-Bemidji area. 500 mb low moving southeast into SE Saskatchewan this early morning with upper low progged to be near Bottineau ND/Manitoba border area 18z and then weakens to more of an open wave over NW MN by 00z. Well south and east of the upper low is a surface cold front which at 08z was over central ND and moving east.The leading edge of this sfc front more tied to upper low was causing storms along the Manitoba border from Rolla to Walhalla. Otherwise then initial t-storm area from the evening that moved into SE ND was moving thru west central/central MN with new development of non- severe storms northward thru Bemidji to Roseau/Baudette. These storms are more along the leading 500 mb wave that was out ahead of the sfc front. These storms will gradually exit the eastern fcst area near or just after dawn. Upper low movement will take main forcing and vorticity advection associated with it into NW MN early aftn. Sufficient MUCAPE near 1000 j/kg and progged sfc vorticity in the area just east of upper low would point the area from Roseau toward Bemidji as the area with the greatest chance for severe storms early aftn and with sfc vorticity in area some risk of a brief Tornado. Rest of fcst area will see drier air move into E ND with t-storm chances more in MN fcst area with scattered storms thru west central MN as front moves in this aftn. Severe risk in west central MN a bit less it appears than farther east into DLH or southeast into MPX forecast areas. Window for severe storms in NW MN is rather brief and tied more toward early aftn before any instability shifts east. Storm chances in MN move out early evening with dry weather for most of tonight and dry into Thursday as well. Though some daytime CU likely. .LONG TERM...(Thursday night through Tuesday) Issued at 328 AM CDT Wed Jul 19 2023 Key Message: Warmer air will start moving in early next week and likely last a while with highs upper 80s and low-mid 90s by mid next week. NW flow aloft will remain over the area into the weekend. A couple of short waves will move southeast in it...with the main one progged a few days ago for late Saturday into early Sunday now weaker. But still idea of some chances for aftn/eve storms is reasonable for NW MN on Saturday. After Sunday, 500 mb flow flattens and then heights rise as 500 mb high builds into Colorado and the central Plains. Overall this may turn into a dry period, but location of high to our south and potential for weak shortwaves to move around the high over our area now does pose some t-storm risk mid to late next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1240 PM CDT Wed Jul 19 2023 Upper level system will move through the region today bringing scattered showers and thunderstorms, MVFR to perhaps IFR CIGs, and gusty winds between 15-30 kt out of the west-northwest (highest in eastern North Dakota and the southern Red River Valley). The chance for showers and thunderstorms will diminish after 02 UTC with winds lessening to under 15 kt thereafter. Lowered CIGs in the MVFR to IFR range is forecast to linger through 15 UTC at some TAF sites, with KDVL and KBJI holding best chance of this. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...CJ SHORT TERM...Riddle LONG TERM...Riddle AVIATION...CJ
Hazardous weather outlook, Jul 19, 12:29 PM CDT, 2 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1229 PM CDT Wed Jul 19 2023 MNZ004>009-013>017-201730- Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall- North Beltrami-Pennington-Red Lake-East Polk-North Clearwater- South Beltrami- 1229 PM CDT Wed Jul 19 2023 This hazardous weather outlook is for portions of northwest Minnesota. .DAY ONE...This Afternoon and Tonight Isolated strong to severe thunderstorms are expected across northwest Minnesota this afternoon between 1 PM and 5 PM CDT. Conditions will be favorable for a few brief tornadoes to develop rapidly with little warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>003-022>024-027>032-040-201730- West Polk-Norman-Clay-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail- Wadena-Grant- 1229 PM CDT Wed Jul 19 2023 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected within portions of northwest and west-central Minnesota. In addition to lightning, a few storms may bring gusty winds up to 50 mph and small hail less than the size of quarters. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. NDZ006>008-014>016-024-026>030-038-039-049-052>054-201730- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- 1229 PM CDT Wed Jul 19 2023 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight Widely scattered thunderstorms are expected within portions of eastern North Dakota. In addition to lightning, a few storms may bring gusty winds up to 50 mph and small hail less than the size of quarters. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jul 19, 1:26 PM CDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Grand Forks ND 126 PM CDT Wed Jul 19 2023 MNZ005-006-008-009-016-017-192200- Roseau-Lake Of The Woods-East Marshall-North Beltrami- North Clearwater-South Beltrami- Including the cities of Roseau, Warroad, Greenbush, Baudette, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Bagley, Clearbrook, and Bemidji 126 PM CDT Wed Jul 19 2023 ...TORNADOES POSSIBLE ACROSS PORTIONS OF NORTHWEST MINNESOTA... Conditions are favorable for rapid development of thunderstorms with the potential for tornadoes within portions of northwest Minnesota, particularly near Lake of the Woods area. Tornadoes may develop rapidly with very little warning, make sure that you stay alert to the weather and are close to shelter.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 2:51 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 54 min |
| Jul 19, 2:56 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 34 min |
| Jul 19, 3:01 PM CDT | Tornado Warning | FGF | Beltrami | 44 min |
| Jul 19, 3:47 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 58 min |
| Jul 19, 3:56 PM CDT | Special Weather Statement | FGF | Clearwater | 34 min |
| Jul 19, 4:20 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 25 min |
| Jul 19, 4:44 PM CDT | Special Weather Statement | FGF | Beltrami | 31 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.